Drug safety alert issued after fatal cases of liver injury with pirfenidone


  • Drug Updates
Access to the full content of this site is available only to registered healthcare professionals. Access to the full content of this site is available only to registered healthcare professionals.

The Medicines and Healthcare products Regulatory Agency (MHRA) has issued a drug safety alert with updated advice on liver function testing for patients receiving pirfenidone (Esbriet).

The alert follows a recent European safety review that identified severe cases of drug-induced liver injury with pirfenidone reported post-marketing, including two fatal cases.

In the first case, the patient presented with acute liver failure and grade 3 hepatic encephalopathy, with elevated liver function test results (LFTs), jaundice, and altered mental state. Pirfenidone was withdrawn but the patient, who had no other apparent causes for acute liver failure, subsequently developed organ failure and died. Post-mortem liver biopsy revealed findings consistent with drug-induced liver injury.

In the second case, the patient developed elevated transaminases after one year of pirfenidone treatment and three days after starting concomitant treatment with esomeprazole. Despite discontinuation of both medicines, the patient was hospitalised with jaundice, pruritus, nausea, and fatigue with further increase in transaminases. Liver biopsy indicated drug-induced liver injury. The patient died from sepsis, lactic acidosis, and multiorgan failure.

The current advice is to perform liver function tests (ALT, AST, and bilirubin) before initiating treatment with pirfenidone, and at monthly intervals thereafter for the first six months and then every three months.

A clinically evaluation and LFTs should be carried out in patients who report symptoms that may indicate liver injury, including fatigue, anorexia, right upper abdominal discomfort, dark urine, or jaundice.

In the event of significant elevation of liver aminotransferases or clinical signs and symptoms of hepatic injury, adjust the dose or discontinue treatment according to the below guidance based on aminotransferases by upper level normal (ULN):

3-5 times ULN without bilirubin elevation:

  • Exclude other causes
  • Monitor closely
  • Consider discontinuing other medicines associated with liver toxicity
  • Consider possible drug interactions
  • Reduce dose or interrupt pirfenidone if appropriate
  • Re-escalate pirfenidone to the tolerable daily dose once LFTs are normal.

3-5 times ULN with hyperbilirubinaemia or clinical signs or symptoms indicative of liver injury:

  • Permanently discontinue pirfenidone; do not reinitiate treatment.

Higher than 5 times ULN:

  • Permanently discontinue pirfenidone; do not reinitiate treatment.